Clozapine is an effective atypical antipsychotic that has superior results in treatment-resistant schizophrenia. It is unique in many ways and is known to have action on several receptors such as dopamine D1/D2/D4, serotonin 2A/2C, histamine, and acetylcholine.1 Clozapine is considered to be a highly anticholinergic agent, whereas risperidone is considered to have minimal anticholinergic effects.2 It is through its specific actions on these various receptors that it brings about improvement in the positive and negative symptoms of schizophrenia and possibly improvement in cognitive and affective symptoms as well. Its potent anticholinergic properties can trigger cholinergic rebound due to sudden withdrawal of the medication. Distinguishing re-emergence of underlying illness from a new-onset discontinuation-related episode is complex but vital to avoid giving unnecessary high doses or prolonged treatment with the consequence of potential side effects. It is critical for medical personnel to be aware of the risk of simply holding or discontinuing clozapine in a patient, as it could add the effects of sudden withdrawal in an already medically ill patient.
We present the case of a 65-year-old man with medical history of duodenal ulcer and psychiatric history of schizophrenia, multiple prior psychiatric hospitalizations, and suicide attempts who was stable on and compliant with clozapine at a dose of 400 mg at bedtime for years. He became noncompliant with his monthly bloodwork to monitor his absolute neutrophil count because he did not want to be pricked anymore, skipped an appointment with his outpatient psychiatrist, and decided on his own to abruptly stop taking clozapine. He decompensated and became floridly psychotic within a couple of days of stopping the medication, and he presented to the hospital with extreme disorganization, agitation, and paranoia, believing that people at his group home were trying to kill him. Physical symptoms on presentation included abdominal pain, nausea, vomiting, diarrhea, and sweating for 48 hours, and he was admitted to the hospital. A clozapine plasma level was obtained on admission that came back subtherapeutic (94 mcg/L) compared to a level obtained 1 month prior to the admission when it was in the normal range (760 mcg/L). All medical and surgical testing for gastrointestinal symptoms was negative. Supportive medical treatment was provided to him, and once he was medically stabilized he was transferred to inpatient psychiatry. The psychiatry team suspected clozapine as the cause of rapid-onset psychosis and linked the presenting gastrointestinal symptoms to cholinergic rebound after abrupt discontinuation of clozapine. Due to non-adherence to bloodwork, the patient was considered not to be a good candidate for re-introduction of clozapine. Thus, the patient was started on a low dose of oral risperidone that was slowly titrated to 4 mg/day, which led to improvement of his psychosis. He was eventually stabilized psychiatrically and over the next 6 weeks transitioned to risperidone given via long-acting intramuscular injection (37.5 mg) every 2 weeks with outpatient follow-up.
Rapid-onset psychosis (also known as supersensitivity psychosis) is associated with drastic dose reduction or sudden discontinuation of an antipsychotic. It is known to occur as early as 2 days to up to 6 weeks after the decrease or withdrawal of an oral antipsychotic or within 3 months for a long-acting injectable antipsychotic.3 It is important to consider that antipsychotic discontinuation syndromes produce psychiatric symptoms that can be confounded with true relapse of the original illness. Distinguishing re-emergence of underlying illness from a new-onset discontinuation-related episode can be complex.4 With evolution of rapid-onset psychosis, cautious reinstitution of antipsychotic treatment has been suggested to bring about rapid resolution of symptoms. Due to clozapine's unique property of binding weakly to D2 receptors, it is postulated to cause quick re-occurrence of psychosis by permitting rapid cessation of stimulation of appropriate receptors.5,6 Reports of supersensitvity psychosis with typical and atypical antipsychotics like haloperidol, fluphenazine, clozapine, quetiapine, and risperidone have been established but the underlying mechanism remains unclear. Supersensitivity psychosis is said to result from loss of cholinergic inter-neurons in the neostriatum caused by prolonged use of antipsychotics.3 Dopamine and serotonin supersensitivity, as well as cholinergic rebound syndrome are implicated in such syndromes.7–9
A slow taper over the course of 4 to 6 weeks is recommended, especially when switching antipsychotics with significant anticholinergic properties such as clozapine or chlorpromazine.10 Given its high affinity for muscarinic acetylcholine receptors, clozapine poses a high risk of cholinergic rebound syndrome on cessation or when switching to another antipsychotic. Sometimes sudden withdrawal may be necessary (eg, due to agranulocytosis from clozapine), so patients should be monitored closely, especially in the first week, and cholinergic symptoms can be treated with an anti-cholinergic agent10 such as trihexyphenidyl, benztropine, atropine, and in one reported case even biperiden.7 Trihexyphenidyl (at a dose of 1 mg per 40 mg of clozapine) and benztropine (at a dose of 4 mg/day) have been suggested.11
When discontinuing clozapine there is a possibility of emergence of supersensitivity psychosis and cholinergic rebound syndromes. These phenomena must be recognized early to avoid giving unnecessary prolonged treatment or to be erroneously considered worsening of underlying illness as the presenting symptoms overlap. Clinicians need to be cognizant about this, and it is vital to educate patients and primary caregivers about these phenomena to prevent disastrous outcomes. Cautious re-initiation of antipsychotic treatment and treating cholinergic rebound successfully are the key steps in managing these syndromes. When withdrawal of clozapine is prudent, it is imperative to withdraw it slowly to avoid discontinuation syndromes. When supersensitivity psychosis occurs and becomes difficult to control, considering pharmacodynamic properties and drug interactions can be valuable. More research and longitudinal studies are required to further our knowledge about these phenomena and to be able to manage them better.
- Mauri MC, Paletta S, Maffini M, et al. Clinical pharmacology of atypical antipsychotics: an update. EXCLI J. 2014;13:1163–1191. PMID:26417330
- Lieberman JA III, . Managing anticholinergic side effects. Prim Care Companion J Clin Psychiatry. 2004;6(suppl 2):20–23. PMID:16001097
- Chouinard G, Chouinard VA. Atypical antipsychotics: CATIE study, drug-induced movement disorder and resulting iatrogenic psychiatric-like symptoms, supersensitivity rebound psychosis and withdrawal discontinuation syndromes. Psychother Psychosom. 2008;77(2):69–77. doi:10.1159/000112883 [CrossRef] PMID:18230939
- Moncrieff J. Does antipsychotic withdrawal provoke psychosis? Review of the literature on rapid onset psychosis (supersensitivity psychosis) and withdrawal-related relapse. Acta Psychiatr Scand. 2006;114(1):3–13. doi:10.1111/j.1600-0447.2006.00787.x [CrossRef] PMID:16774655
- Kapulsky L, Greiner MG, Daniels JE, Gordon-Elliott JS. Clozapine discontinuation and malignant catatonia: a case report. Psychosomatics. 2019;60(1):75–79. doi:10.1016/j.psym.2018.03.007 [CrossRef] PMID:29703551
- Hartvig P, Eckernas SA, Lindstrom L, et al. Receptor binding of N-(methyl-11C) clozapine in the brain of rhesus monkey studied by positron emission tomography (PET). Psychopharmacology (Berl). 1986;89(2):248–252. doi:10.1007/BF00310638 [CrossRef] PMID:3088645
- Galova A, Berney P, Desmeules J, Sergentanis I, Besson M. A case report of cholinergic rebound syndrome following abrupt low-dose clozapine discontinuation in a patient with type I bipolar affective disorder. BMC Psychiatry. 2019;19(1):73. doi:10.1186/s12888-019-2055-1 [CrossRef] PMID:30782143
- Ekblom B, Eriksson K, Lindstrom LH. Super-sensitivity psychosis in schizophrenic patients after sudden clozapine withdrawal. Psychopharmacology (Berl). 1984;83(3):293–294. doi:10.1007/BF00464798 [CrossRef] PMID:6433395
- Shiovitz TM, Welke TL, Tigel PD, et al. Cholinergic rebound and rapid onset psychosis following abrupt clozapine withdrawal. Schizophr Bull. 1996;22(4):591–595. doi:10.1093/schbul/22.4.591 [CrossRef] PMID:8938913
- Golebiewski K. Antipsychotic switching: when, how, why. Graylands Hosp Drug Bull. 2006;14(1):1–4.
- Shields MK, Bastiampillai T, Mohan T. Managing clozapine discontinuation – acute and chronic maintenance strategies. Aust N Z J Psychiatry. 2012;46(11):1104–1105. doi:10.1177/0004867411432215 [CrossRef] PMID:23104931